Texas, 2005Flash Flood and Damaging Wind in Texas, July 14, 2005
July 14, 2005 · NWS HGX · 3 events in 3 counties and zones
1 thunderstorm wind, 1 lightning, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $170,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 14, 8:45 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 14, 8:45 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
945 AM CDT THU JUL 14 2005
.DISCUSSION...
12Z DATA CONFIRMS THE OBVIOUS...ABOVE NORMAL PWS AROUND 2.2 INCHES
WITH VIRTUALLY NO CAP ALLOWING CONVECTION TO FIRE ALONG THE COAST.
MORE ORGANIZED CONVECTION OVER NORTHERN ZONES BEING HELPED BY
SUBTLE BUT IDENTIFIABLE SHORT WAVE. 200MB ANALYSIS SHOWS WEAK
SPEED MAX OVER NORTHERN LA AND ANOTHER FROM FAR WEST TEXAS INTO
THE HILL COUNTRY. RAINFALL 2 TO 3 INCHES ALREADY CONFIRMS THE
OUTLOOK FOR LOCALLY HEAVY RAINFALL. WE EXPECT CENTRAL ZONES TO BE
THE FOCUS THIS AFTERNOON AS THEY WILL GET BEST SOLAR HEATING AND
OUTFLOW BOUNDARY/SEABREEZE INTERACTION SHOULD PROVIDE FOCUS.
EXPECT ANOTHER ROUND OF STREET FLOODING WHERE THE STRONGER STORMS
FORM DUE TO SLOW STORM MOVEMENT AND HIGH PWS.
MINOR UPDATES TO GRIDS FOR FIRST PERIOD TO LOWER MAX TEMP A NOTCH AND
ADJUST RELATED PARAMETERS.
30
&&
.PREV DISCUSSION... (ISSUED 330 AM CDT THU JUL 14 2005)
DISCUSSION...
CONDITIONS WILL REMAIN FAVORABLE FOR ACTIVE CONVECTIVE DEVELOPMENT
ACROSS SE TX FOR THE NEXT FEW DAYS. AIRMASS WILL REMAIN MOIST AND
UNCAPPED THROUGH AT LEAST SATURDAY WITH PWS FORECAST TO REMAIN AT
OR ABOVE TWO INCHES.
BOTH GFS/ETA INDICATE SOME CHANGES IN THE SYNOPTIC SCALE OVER THE NEXT
24 HOURS. BOTH MODELS FORECAST THE APPROACH OF A WEAK JET MAX AT 250
MB WHICH WILL ACT TO INCREASE UPPER LEVEL DIFFLUENCE OVER SE TX
BEGINNING THIS AFTN. UPPER DIFFLUENCE BECOMES EVEN MORE PRONOUNCED BY
EARLY FRIDAY. MEANWHILE...500 MB TROUGH DEVELOPS OVER CENTRAL TEXAS
TODAY/FRIDAY. MODELS FORECAST WEAK SURFACE TO 850 MB TROUGH CURRENTLY
JUST NORTH OF THE AREA TO REMAIN IN PLACE AND SERVE AS A FOCUS FOR
POOLING MOISTURE AND CONVECTIVE DEVELOPMENT PRIMARILY FOR OUR NRN
ZONES. THE OTHER CONVECTIVE FOCUS FOR OUR AREA WILL BE THE SEABREEZE.
MODEL FORECAST SOUNDINGS SHOW CONVECTIVE TEMPS AGAIN IN THE UPPER
80S/AROUND 90 TODAY SO THINK SETUP WILL BE SIMILAR TO YESTERDAY
WITH ACTIVITY DEVELOPING NEAR THE COAST EARLY THIS MORNING AND THEN
INLAND TOWARD MIDDAY. WILL GO CHANCE POPS THIS MORNING...LIKELY THIS
AFTERNOON. STILL THINK FRIDAY WILL SEE THE MOST WIDESPREAD COVERAGE
OF PRECIP AS THIS IS WHEN WE SEE THE BEST DIFFLUENCE AND LOWEST
CONVECTIVE TEMPS. WENT LIKELY POPS AREA WIDE AND LOWERED TEMPS.
GIVEN SLOW STORM MOTION AND HIGH PWS...WILL MENTION LOCALLY HEAVY
RAIN IN THE FORECAST AND HAZARDOUS WEATHER OUTLOOK TODAY AND FRIDAY.
AN ISOLATED PULSE-TYPE SEVERE STORM IS ALSO POSSIBLE...BUT THE
OVERALL THREAT IS QUITE LOW.
500 MB RIDGE SLOWLY BEGINS TO BUILD ACROSS THE AREA BY EARLY NEXT
WEEK...HOWEVER ATMOSPHERE WILL BE SLOW TO DRY OUT. KEPT WITH TREND OF
LOWERING POPS BEGINNING SUNDAY BUT GENERALLY KEPT POPS IN CHANCE
CATEGORY. TPC FORECAST HAS HURRICANE EMILY IN THE SOUTHWESTERN GULF
MONDAY NIGHT. ANY IMPACTS AT ALL FROM THIS SYSTEM WOULD BE FELT
BEGINNING TUESDAY OR WEDNESDAY.
35
MARINE...
THE PRESSURE GRADIENT IS RELATIVELY WEAK BUT WINDS ARE UP TO 15
KNOTS OFFSHORE. THINK THIS DIURNAL TREND OF WIND SPEEDS HIGHER AT
NIGHT AND LOWER DURING THE DAY WILL CONTINUE. EMILY NOW FORECAST TO
ENTER THE SOUTHWESTERN GULF MONDAY NIGHT AND EFFECTS...IF ANY...WILL
BEGIN TO AFFECT MARINE AREAS ON TUESDAY. 43
AVIATION...
PERSISTENCE SEEMS THE WAY TO GO. LOW CONVECTIVE TEMPS AND HIGH PWS
WOULD INDICATE ANOTHER ACTIVE DAY WITH TSRA AFFECTING TAF SITES
DURING THE MORNING FOR GLS/LBX...EARLY AFTERNOON AT HOU AND MID TO
LATE AFTERNOON IAH/CLL. SOME OF THE STORMS WILL PRODUCE HEAVY RAIN.
TAF SITES TO REMAIN VFR EXCEPT IN AND AROUND TSRA. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 90 76 93 75 93 / 60 30 60 30 50
HOUSTON (IAH) 91 75 91 74 91 / 60 30 60 30 50
GALVESTON (GLS) 89 82 89 81 89 / 50 40 60 30 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.GM...NONE.
&&
Hazardous weather outlook, Jul 14, 6:00 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT THU JUL 14 2005
GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-151200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
700 AM CDT THU JUL 14 2005
...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS SOUTHEAST TEXAS TODAY AND
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT.
DAYTIME HEATING WILL COMBINE WITH ABUNDANT MOISTURE TO PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS
TODAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY. RAINFALL AMOUNTS
TODAY WILL AVERAGE AROUND 1/2 INCH. HOWEVER...ISOLATED STORMS COULD
PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A SHORT PERIOD OF TIME.
THIS RAINFALL COULD LEAD TO MINOR FLOODING OF STREETS...FEEDER
ROADS...FREEWAY UNDERPASSES...OR OTHER LOW LYING SPOTS.
THERE IS ALSO THE POSSIBILITY OF ONE OR TWO STORMS BRIEFLY BECOMING
SEVERE TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SIMILAR CONDITIONS ARE EXPECTED ON FRIDAY WITH SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST TEXAS. LOCALLY
HEAVY RAINFALL AND MINOR FLOODING PROBLEMS WILL AGAIN BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Event by event
1 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Montgomery
- When
- July 14, 10:50 AM CST
- Where
- Montgomery County, Conroe
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $45,000
- Reported by
- NEWSPAPER
- Coordinates
- 30.317, -95.450
A large tree limb from a sixty foot tall pine tree fell on a home and caused significant roof, rafter and insulation damage.
Lightning, Galveston
- When
- July 14, 11:30 AM CST
- Where
- Galveston County, San Leon
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 29.298, -94.811 (the zone’s center; the record gives no point)
Lightning strike victim was near a circuit breaker box when the strike occurred. Twenty-nine others in the home were not injured.
Flash Flood, Harris
- When
- July 14, 1:30 PM CST to 3:58 PM CST
- Where
- Harris County, Cloverleaf
- Property damage
- $115,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.633, -95.367
Flash flooding along Interstate 10 East in the Uvalde and Cloverleaf areas and also in and around Downtown Houston and the University of Houston areas. Ten homes and two apartments in the Cloverleaf area had flood damage. Some rainfall amounts/rates measured by Harris County rainfall gages included: 0.75" in 5 minutes, 1.81" in 15 minutes and 2.64" in 30 minutes at Carpenters Bayou@Wallisville (Gage ID 1440), 3.31" in 1 hour at Buffalo Bayou@Shephard (Gage ID 2240) and 4.84" in 3 hours at Carpenters Bayou@I-10 (Gage ID 1420).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Georgia, July 14, 20051 death · 6 injured · $132,000 · 5 events
- Flash Flooding and Damaging Winds in New York, July 14, 20051 injured · $240,000 · 56 kt wind · 10 events
- Flash Flood in New York, July 14, 2005$500,000 · 1 event
- Lightning Strike in Florida, July 14, 2005$500,000 · 1 event
- Flash Flooding in Ohio, July 14, 2005$450,000 · 2 events
- Flash Flooding and Damaging Wind in Mississippi, July 14, 2005$365,000 · 50 kt wind · 4 events
- Flash Flood in Alabama, July 14, 2005$300,000 · 1 event
- Flash Flood and Hail in Texas, July 14, 2005$130,000 · 1 in hail · 17 events
- Flash Flood in Alabama, July 14, 2005$150,000 · 1 event
- Debris Flow in North Carolina, July 14, 2005$50,000 · 1 event
- Flash Flood in Texas, July 14, 2005$25,000 · 1 event
- Flash Flooding in Alabama, July 14, 2005$20,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458958, 5458959, 5458960.